Thrombotic Thrombocytopenic Purpura associated with Clopidogrel : a case report and review of the literature

Taleb Azarm, Ayatollah Sohrabi, Hamid Mohajer, Arezou Azarm

Abstract


  • Thrombotic Thrombocytopenic Purpura (TTP) is a life threatening, multisystem disease characterized by thrombocytopenia, microangiopathic hemolytic anemia, neurological changes, renal failure and fever. These signs and symptoms are thought to be caused by microthrombi, composed of agglutinated platelets and fibrin, which deposit in the arterioles and capillaries without mediation by an inflammatory process. TTP can occur in the first two weeks of initiation of Clopidogrel therapy. Early signs of TTP may be a skin reaction, which may precede the onset of TTP or it may be other type of purpura or neurological changes. We report the clinical and laboratory findings in a 67 years old female patient in whom TTP developed soon after treatment with 40 mg/day oral Clopidogrel after 8 days. She developed thrombocytopenia (platelets count 12000 /mm3). Her clinical signs and symptoms were fever (39.6C), bleeding from the nose and gum, large skin bruises (purpura and ecchymoses), neurological changes including hallucinations, bizarre behavior, altered mental status (fluctuating), headache and renal dysfunction.¬†Physicians should be aware of the possibility early onset of this syndrome when initiate Clopidogrel treatment.
  • KEYWORDS: Thrombotic Thrombocytopenic Purpura (TTP), Clopidogrel, plasma exchange.

Keywords


Thrombotic Thrombocytopenic Purpura(TTP), Clopidogrel, plasma exchange

Full Text:

PDF XML